Why be concerned with DI for TBI pts?

  1. 0
    I feel like I should know this as a neuro icu rn, but i don't. I'm a bit embarrassed to ask it. Anywho, I am aware that large amt of urine output is one of the symptoms of DI. But why is it that we should be concerned of DI for patients who sustained a traumatic brain injury? :uhoh21: Thanks in advance!
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 4 Comments so far...

  4. 0
    DI is a concern in TBI pt's due to injury to the pituitary gland (specifically hemorrhage)

    see:

    http://www.emedicine.com/pmr/TOPIC109.HTM

    http://www.ncbi.nlm.nih.gov/pubmed/16508710
  5. 1
    You have to watch what it does to their electrolytes. High urine outputs can lead to low K, Mag, and Na levels in particular and all of the issues associated with electrolyte imbalances.
    jensfbay likes this.
  6. 1
    It can also impair homestasis as it leads to hypovolemia and low BP.
    jensfbay likes this.
  7. 1
    Quote from jensfbay
    I feel like I should know this as a neuro icu rn, but i don't. I'm a bit embarrassed to ask it. Anywho, I am aware that large amt of urine output is one of the symptoms of DI. But why is it that we should be concerned of DI for patients who sustained a traumatic brain injury? :uhoh21: Thanks in advance!
    anytime blood gets near the pit. gland you run the risk of DI no matter how it got there. High Na and high UO low spec grav. are the main signs. Most of the time on our unit the docs dont really treat it besides keeping the pt hydrated and watching electrolytes. If its pretty bad then occasionally we will give DDAVP.

    Also according to Hickey-DI can be idiopathic...ive never seen it but...
    jensfbay likes this.


Top